Missouri, 2024

Strong Wind in Missouri, September 27 to 28, 2024

September 27 to 28, 2024 · NWS PAH · 3 events in 3 counties and zones

The remnants of Hurricane Helene made their way through the Quad State region with heavy rainfall in Southeast Missouri of 3 to 4 inches, with much lower amounts near 1 inch in Carter and Ripley Counties. Several strong wind gusts of 40+ mph were observed and tree damage was reported in Cape Girardeau County as saturated soils made trees more susceptible.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Hurricane Helene made their way through the Quad State region with heavy rainfall in Southeast Missouri of 3 to 4 inches, with much lower amounts near 1 inch in Carter and Ripley Counties. Several strong wind gusts of 40+ mph were observed and tree damage was reported in Cape Girardeau County as saturated soils made trees more susceptible. Despite the high rainfall totals, hourly rainfall rates remained low enough to keep flooding issues from developing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 27, 8:59 AM CST, 1 hour 1 minute earlier. Its key messages:

  • Widespread showers with heavy rain will continue through this evening as the remnants of Hurricane Helene interact with an upper-level storm system near the Quad State. Forecast rainfall in this period currently ranges from around 2 to 4 inches across the area with locally higher amounts possible.
  • A Flood Watch and Wind Advisory have been issued due to conditions from the remnants of Hurricane Helene with the Flood Watch now expanded to include all but the western four counties of Southeast Missouri.
  • The rains will become lighter and more isolated through the weekend, while winds remain breezy Saturday then become light on Sunday.
  • The Quad State will begin to dry out on Tuesday as a cold front passes.
Area forecast discussion, Sep 27, 8:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
959 AM CDT Fri Sep 27 2024

.KEY MESSAGES...

- Widespread showers with heavy rain will continue through this
  evening as the remnants of Hurricane Helene interact with an
  upper-level storm system near the Quad State. Forecast
  rainfall in this period currently ranges from around 2 to 4
  inches across the area with locally higher amounts possible.

- A Flood Watch and Wind Advisory have been issued due to
  conditions from the remnants of Hurricane Helene with the
  Flood Watch now expanded to include all but the western four
  counties of Southeast Missouri.

- The rains will become lighter and more isolated through the
  weekend, while winds remain breezy Saturday then become light
  on Sunday.

- The Quad State will begin to dry out on Tuesday as a cold
  front passes.

&&

.UPDATE...
Issued at 940 AM CDT Fri Sep 27 2024

Current forecast is in good shape this morning. Light to
moderate rainfall will continue through the day. MRMS rainfall
estimates over the past 24 hours are as much as 2-3 inches
from Christian/Todd county north to near EVV to less than 1 inch
across SEMO. This seems to be in line with observations. The
remnants of Helene are forecast to lift into our region through
the day. This will bring increasing winds by the afternoon.
Still monitoring for the potential high wind warning across the
northeast. Some conflicting signals in the data. 2-D planviews
show some impressive wind gusts but the forecast soundings don't
really support them with limited momentum transfer within a
very saturated column. Guidance shows some impressive winds just
off the deck with 850mb flow nearly 70+ knots and 50+ knots at
925mb. The 00Z HREF supports wind gusts in the 40-50 mph range,
especially across the north with locally higher gusts. Even
then believe these gusts may be more on and off instead of
consistent. With this in mind, will leave the advisory as is and
will continue to monitor downstream observations and 12z data.

&&

.DISCUSSION...
Issued at 428 AM CDT Fri Sep 27 2024

Hurricane Helene barreled into the Big Bend region of Florida as
a Category 4. A fast forward motion (30 mph at the 4AM CDT
update) has taken the center of the storm to east-central
Georgia, heading northward. The storm center is east of the
prior forecast track, likely a complication due to the messy
interaction with a cutoff low near the Quad State. While Helene
appears to be taking a wider turn than originally anticipated,
it is expected to shift northwestward to the Tennessee River
Valley and approach Central KY/TN border this evening. From
there, the storm stalls out and gets wrapped up into the upper-
low through the weekend.

Two primary hazards are expected with Hermine. The first is
heavy rainfall and potential for flooding. Rainbands ahead of
Hermine are already being steered into the Quad State due to the
influence of the upper low. With the storm center moving closer
through the day today, moderate to heavy showers will continue
to be widespread. WPC QPF is generally around 2-5 inches of
additional rainfall to go with the inch or so that has already
fallen in eastern and northern portions of the Quad State.
Much of the Quad State have been very dry of late, though some
spots received decent rainfall yesterday, and portions of
Southern Illinois faced torrential rainfall Monday evening, so
a few spots are a bit more primed for flooding issues.
Precipitable water rises to 2 to 2.25 inches today, especially
high for this time of year. Instability is poor and the
Appalachians may hinder some moisture transport, but the storm
should be able to overcome that for now. The key to flooding
development will be whether 1 to 3 hr rainfall rates can get
high enough, likely leaving flooding issues localized. The Flood
Watch has been expanded northward to include the entire CWA
except for the western four counties of SEMO. The expansion
territory may not receive as much rain on average, but includes
some of the more primed areas. The upper low continues absorbing
much of the remnants of Helene through the weekend, but
rainfall rates will diminish, ending the flood threat. A few
showers may remain in the east Monday as the system finally
departs.

The second primary hazard is gusty winds that could be damaging.
The fast forward motion and rapid intensification before
landfall brought stronger tropical storm force wind gusts
further inland than is typical, and models suggest a slow
increase in pressure. HREF winds are overestimating winds at
this time with gusts closer to 20 mph instead of a modeled 30
mph. This isn't surprising due to the tendency towards
decoupling overnight in the Quad State. Late afternoon to early
evening wind gusts in the HREF are concerning with mean gusts
of 50-55 mph in the north and 40-50 mph elsewhere. The 75th
percentile flirts with High Wind Warning criteria. The focus for
the stronger gusts is positioned northeast of the Quad State,
prompting a High Wind Warning issuance by the Indianapolis and
Louisville offices. Global models have lower gusts, and
negligible thunderstorm potential will prevent full mixing of
winds aloft. However, those winds aloft are howling with HREF
mean 850mb wind gusts around 70 mph in the north during the
afternoon. With the strongest gust potential northeast of the
Quad State (and perhaps becoming more likely to stay there if
the storm takes a wider turn before heading northwest), we will
stick with a Wind Advisory for now. Winds noted in the product
have been increased to 20-30 mph sustained with gusts of 45-50
mph broadly and gusts to 55 mph in the Evansville Tri-State and
I-64 corridor. Wind gusts will need monitoring today to
determine whether an upgrade to a High Wind Warning is needed.
Either way, soggy soils as rainfall continues to occur will make
trees susceptible to wind damage.

The system lingers through the weekend, with breezy winds
Saturday gusting to 30 mph. Rainfall amounts will be much
lighter, ending flood potential. Winds finally become light
Sunday as the system weakens. Shower activity ends Monday with
the departure of the upper low. A cold frontal passage Tuesday
brings in cooler and drier air as high pressure moves eastward
into the Quad State.

Highs near 70 today and tomorrow trend warmer as skies become
more clear, topping out in the upper 70s to lower 80s Tuesday
before the cold front drops highs to the 70s again. Lows in the
mid-60s this morning remain elevated as long as Gulf moisture
streams in, then fall to the lower 50s following the Tuesday
cold front.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1123 PM CDT Thu Sep 26 2024

Rain is steadily increasing across the area and will become even
more widespread overnight through Friday. This will lead to IFR
conditions and possibly lower will through much of the rest of
the TAF issuance. The very heavy tropical downpours will also
lead to reduced visibilities as low as 2 miles or less at times.
Winds are expected to become gusty from the northeast Friday
with gusts reaching into the 25 to 35 kt range.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Saturday morning for ILZ075>078-080>094.
     Wind Advisory until 1 AM CDT Saturday for ILZ075>078-080>094.
MO...Flood Watch through Saturday morning for MOZ076-086-087-
     110>112-114.
     Wind Advisory until 1 AM CDT Saturday for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Saturday morning for INZ081-082-085>088.
     Wind Advisory until 1 AM CDT /2 AM EDT/ Saturday for INZ081-
     082-085>088.
KY...Flood Watch through Saturday morning for KYZ001>022.
     Wind Advisory until 1 AM CDT Saturday for KYZ001>022.

&&

UPDATE...AD
DISCUSSION...ATL
AVIATION...KC
Hazardous weather outlook, Sep 27, 2:21 AM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
321 AM CDT Fri Sep 27 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
321 AM CDT Fri Sep 27 2024 /421 AM EDT Fri Sep 27 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Prolonged heavy rain is expected today through tonight. 2 to 4
inches of rainfall is expected over the region with localized
higher amounts. Some flooding issues will be possible, especially
where 4 inches or more of rain falls. The Flood Watch has been
expanded to now include most of the Quad State region. Refer to
the Flood Watch for more information.

North to northeast winds may gust up to 40 to 50 mph at times
today, with gusts to 55 mph possible in the Evansville Tri-State
and the I-64 corridor. Waterlogged soils from heavy rain can
result in trees becoming more susceptible to wind damage. Refer to
the Wind Advisory for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and breezy winds linger through the day Saturday with
impacts diminishing through the day.

.SPOTTER INFORMATION STATEMENT...

Reports of any flooding, wind damage, or strong wind gusts are
appreciated.

ATL

In the hours before

Local storm report, Sep 27, 9:27 AM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1027 AM CDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Tstm Wnd Dmg     4 SE Hickman            36.53N 89.13W
09/26/2024                   Fulton             KY   Amateur Radio

            Damage shown on Social Media at 125 and 1128
            south southeast of Hickman. Roof off a pole
            barn.

&&

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Butler

When
September 27, 10:00 AM CST to 8:00 PM CST
Where
Butler forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
September 27, 2:00 PM CST to September 28, 12:00 AM CST
Where
Scott forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
September 27, 7:00 PM CST
Where
Cape Girardeau forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Trees, tree branches, and power lines were downed in Cape Girardeau County at County Rd 635 half a mile south of County Rd 638 and on MO-177 at Hill Rd in Trail of Tears State Park.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216023, 1216022, 1215992.